Ohio, 2005

Flooding and Hail in Ohio, November 8 to 9, 2005

November 8 to 9, 2005 · NWS ILN · 9 events in 7 counties and zones

5 hail, 2 flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 8, 12:51 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 8, 12:51 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1251 PM EST TUE NOV 8 2005

.AVIATION (18Z-18Z)...
WARM FRONT ORIENTED FROM CENTRAL IL THRU CNTRL IN INTO SW OH JUST
N OF CVG. AREA OF TSTMS DVLPG ACRS NRN PORTION OF FA ASSOCIATED
WITH WEAK ELEVATED INSTBY AND WEAK 8H CONVERGENCE. EXPECT THESE
STORMS TO TRACK ESE AND AFFECT THE NRN TAF SITES ERLY IN THE
TAF PERIOD. ALTHOUGH SOME SUNSHINE HAS BEEN OBSERVED IN THE
SOUTH...FCST SOUNDINGS SHOW A GOOD CAP AND EXPECT THIS TO INHIBIT
CONVECTION UNTIL BETTER FORCING COMES INTO PLAY. MODEL SOLN/S CONT
TO DEPICT A 50 KT SWLRY 8H JET ACRS IN INTO W CNTRL OH OVERNIGHT
WITH AN AXIS OF STRONG LOW LVL CONVERGENCE PIVOTING ACRS THE AREA
BTWN 03Z AND 09Z. ELEVATED CAPE VALUES ARE EXPECTED TO BE BTWN
500-600 J/KG. HAVE BROUGHT A PERIOD OF TSTMS INTO THE TAF SITES
IN RESPONSE TO THIS FORCING AND INSTBY. AS COLD FRONT APPROACHES
ON LATE TNGT/EARLY EXPECT GRADIENT TO TIGHTEN UP AND HAVE INCREASED
SWRLY WINDS. CONVECTIVE DVLPMNT LIKELY AHD OF THE FRONT ON WED
WITH MODERATE INSTBY EXPECTED.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1208 PM EST TUE NOV 8 2005

SHORT TERM (TODAY AND TONIGHT)...
LATEST SFC MAP DEPICTS WARM FRONT ORIENTED FROM CENTRAL IL THRU
CNTRL IN INTO SW OH. A CLUSTER OF THUNDERSTORMS DEVELOPED AHD OF
THIS FRONT ACRS SRN PORTIONS OF FA AT THE NOSE OF A 30KT LLJ WHERE
LOW LEVEL CONVERGENCE WAS FOCUSED. 12Z ILN SOUNDING SHOWED ELEVATED
CAPE FROM 925 MB AROUND 800 J/KG. LATEST SATL IMGRY SHWS A GOOD DEAL
OF SUNSHINE ACRS THE S IN THE WAKE OF THESE INITIAL STORMS. ISOLD TO
SCT TSTMS ACRS THE N ONGOING. FCST SOUNDINGS SHOW A GOOD CAP ACRS
THE S THRU AFTN. HAVE INCREASED TEMPS A LTL IN RESPONSE TO A LTL
MORE SUN. EXPECT STORMS TO BE LOW CHC CAT UNTIL BETTER FORCING
COMES INTO PLAY. MODEL SOLN/S CONT TO DEPICT A 50 KT SWLRY 8H JET
ACRS IN WITH AN AXIS OF STRONG LO LVL CONVERGENCE PIVOTING ACRS THE
AREA BTWN 03Z AND 09Z. AT THAT TIME ELEVATED CAPE VALUES ARE
EXPECTED TO BE BTWN 500-600 J/KG. WET BULB ZERO WL BE AROUND 9.8K FT
WITH DELTA THETA E VALUES AROUND 15. EXPECT POTENTIAL SEVERE STORMS
WITH HAIL AND WIND BEING THE MAIN THREAT. BEST FORCING ACRS DAY AND
W CNTRL OHIO AREAS AND HAVE INCLUDED PSBL SEVERE WORDING IN THE TNGT
PERIOD HERE. BOUNDARY LYR TO 6KM SHEAR VALUES ABOVE 40KTS PROVIDING
MODERATE SHEAR WHICH WL PROVIDE ORGANIZATION TO THE DEEP CONVECTION.
HAVE INCREASED POPS TNGT INTO THE CATAGORICAL GROUP ACRS THE
NW.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 411 AM EST TUE NOV 8 2005

SHORT TERM (TODAY THROUGH THURSDAY)...
CURRENT SURFACE ANALYSIS DEPICTS HIGH PRESSURE LOCATED OF THE
SOUTHEAST COAST THIS MORNING AND A DEVELOPING WARM FRONT EDGING
INTO SOUTHERN ILLINOIS. SATELLITE IMAGERY SHOWS CLOUDS CONTINUING
TO INCREASE IN COVERAGE ACROSS THE OHIO VALLEY. KILN RADAR SHOWS
SHOWERS AND THUNDERSTORMS PUSHING EAST. MORE DEVELOP EXISTS
ACROSS CENTRAL ILLINOIS AND CENTRAL INDIANA. THESE ARE IN
RESPONSE TO INCREASING ISENTROPIC LIFT AND WARM FRONT LIFTING
NORTH. A VORT MAX WAS ALSO PUSHING WEST ACROSS THE REGION. SOME
ELEVATED INSTABILITY EXISTS SO HAVE LEFT CHANCE OF THUNDER IN FOR
THE SHORT TERM. WARM FRONT WILL CONTINUE TO LIFT NORTHWARD TODAY.
HAVE HIGHEST POPS ACROSS THE NORTH LATER TODAY INTO TONIGHT AS
WARM FRONT CONTINUES TO DEVELOP. LOW PRESSURE CURRENTLY LOCATED
OVER MONTANA WILL DEEPEN AND PUSH EAST ACROSS THE GREAT LAKES
THROUGH THE SHORT TERM. COLD FRONT WILL PUSH ACROSS THE CWA ON
WEDNESDAY. MODELS IN FAIRLY DECENT AGREEMENT MOVING FRONT THOUGH
CWA BY 00Z THURSDAY. HAVE KEPT SOME CLOUDS IN AFTER FROPA AS SOME
MOISTURE WRAPS BACK AROUND THE LOW. HIGH PRESSURE WILL BUILD INTO
THE OHIO VALLEY ON THURSDAY.

FOR TEMPS...NOT MUCH CHANGE FROM PREVIOUS FORECAST. HAVE LOWERED
HIGHS ACROSS THE NORTH TODAY DUE TO INCREASED CLOUD COVER.
RLG

LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
NO CHANGES TO EXTENDED PERIOD AT THIS TIME.

LONG TERM (THURSDAY THROUGH MONDAY)...
AMPLIFIED UPPER TROUGH AND VIGOROUS COLD FRONT WILL BE MOVING EAST
ON THURSDAY...LEAVING THE AREA UNDER A DRYING NORTHWEST FLOW. AS
WARMER AIR ALOFT MOVES IN ON FRIDAY AND SATURDAY...SURFACE HIGH
PRESSURE WILL BECOME PARKED ALONG THE SOUTHEAST COAST...WHICH WILL
ALLOW DRY WEATHER TO PERSIST. HIGH IS PROGGED TO HOLD INTO
MONDAY...WHICH WILL SLOW THE PROGRESS OF THE NEXT FRONT. WITH THE
FRONT ENTERING THE WESTERN OHIO VALLEY ON SUNDAY AND MONDAY...WENT
WITH LOW CHANCE POPS.

TEMPERATURES WILL BE COOLER THAN NORMAL BEHIND THE FRONT ON
THURSDAY. WITH SOUTHERLY FLOW AROUND HIGH BEGINNING ON FRIDAY
EXPECT READINGS TO BE ABOVE AVERAGE FRIDAY THROUGH MONDAY.

CONIGLIO

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Nov 8, 8:28 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
828 AM EST TUE NOV 8 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091330-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
828 AM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT
A DEVELOPING WARM FRONT WILL LIFT NORTH ACROSS THE OHIO VALLEY
TODAY. AS THE WARM FRONT LIFTS NORTH...SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ALONG THE FRONT THROUGH THE DAY. SOME OF
THESE STORMS COULD REACH SEVERE LIMITS LATER THIS AFTERNOON INTO
TONIGHT. THE PRIMARY SEVERE WEATHER THREAT IS HAIL AND DAMAGING
WINDS. THE MOST FAVORABLE TIME FOR SEVERE WEATHER APPEARS TO BE
TONIGHT BETWEEN 10 PM AND 3 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT PUSHES
ACROSS THE REGION ON WEDNESDAY. A FEW OF THE STORMS MAY BE SEVERE
WITH DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY.

In the hours before

Special weather statement, Nov 8, 8:23 AM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
823 AM EST TUE NOV 8 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082230-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
823 AM EST TUE NOV 8 2005

...SEVERE THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON AND TONIGHT...

A DEVELOPING WARM FRONT WILL LIFT NORTH ACROSS THE OHIO VALLEY
TODAY. AS THE WARM FRONT LIFTS NORTH...SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ALONG THE FRONT THROUGH THE DAY. SOME OF
THESE STORMS COULD REACH SEVERE LIMITS LATER THIS AFTERNOON WITH
THE PRIMARY THREAT BEING HAIL AND DAMAGING WINDS. THE MOST FAVORABLE
TIME FOR SEVERE WEATHER APPEARS TO BE TONIGHT BETWEEN 10 PM AND 3
AM.

STAYED TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA OUTLET
FOR FURTHER UPDATES OR DETAILS.

RANDALL

The radar

The Cincinnati radar (KILN), 53 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
November 8, 1:55 PM EST to 1:59 PM EST
Where
Clark County, 1 mi S of Springfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -83.800

Hail, Ross

When
November 8, 3:35 PM EST to 3:42 PM EST
Where
Ross County, 5 mi N of Chillicothe
Measured
0.75 in hail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.400, -82.983

Hail, Ross

When
November 8, 3:42 PM EST to 3:50 PM EST
Where
Ross County, Andersonville
Measured
0.75 in hail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.433, -83.000

Hail, Shelby

When
November 8, 10:20 PM EST to 10:24 PM EST
Where
Shelby County, 1 mi E of Sidney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -84.133

Flood, Shelby

When
November 8, 10:35 PM EST to 11:30 PM EST
Where
Shelby forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.383, -82.600

Thunderstorm Wind, Pickaway

When
November 8, 11:05 PM EST to 11:09 PM EST
Where
Pickaway County, New Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.550, -83.250

Large limbs were downed.

Thunderstorm Wind, Fairfield

When
November 9, 12:30 AM EST to 12:34 AM EST
Where
Fairfield County, Royalton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
39.733, -82.767

Large limbs were downed, and shingles were pulled off a few homes.

Hail, Franklin

When
November 9, 1:00 AM EST to 1:05 AM EST
Where
Franklin County, New Albany
Measured
1.75 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.083, -82.800

Flood, Delaware

When
November 9, 2:00 AM EST to 3:00 AM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

An area of strong thunderstorms deposited up to two inches of rain during the evening across west central and central Ohio. The heavy rain caused flooded roads in isolated locations near Sidney and across southern Delaware county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485129, 5485130, 5485231, 5485232, 5485235, 5485128, 5485233, 5485234, 5485236.